Colorado, 2021

High Wind in Colorado, May 23, 2021

May 23, 2021 · NWS PUB · 4 events in 4 counties and zones

As a strong upper level system progressed across the region, thunderstorm development was the main concern on this day. However, this strong system did also support a setup for strong sustained winds, with a few locations across southern Colorado noting winds gusting to around 60 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

As a strong upper level system progressed across the region, thunderstorm development was the main concern on this day. However, this strong system did also support a setup for strong sustained winds, with a few locations across southern Colorado noting winds gusting to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 23, 11:03 AM MST, 11 minutes earlier.

Area forecast discussion, May 23, 11:03 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1203 PM MDT Sun May 23 2021

.SHORT TERM...(Today and tonight)
Issued at 435 AM MDT Sun May 23 2021

Main Forecast Concerns/Challenges:

1) Continued thunderstorm development across the far southern I-25
corridor early this morning, with a possible isolated stronger storm
capable of producing small hail and gusty winds.

2) Isolated to scattered thunderstorms return later this afternoon
into the evening across the plains, along with the threat for strong
to severe storms.

3) Strong winds gusting to around 50 mph this afternoon.

As a negatively tilted upper trough pivots across the region, moist
upslope flow remains in place. This is supporting continued shower
and thunderstorm development over parts of southern CO, especially
along and west of I-25. Development has remained sub-severe all
night, though a few stronger storms have developed and continue to
develop at this time along the I-25 corridor. Despite some stronger
shear in place, instability has lessened early this morning, and
expect the risk for any severe weather to be low early this morning.
However, can't rule out a few stronger storms capable of producing
small hail and gusty winds. While some light showery development
will be possible early this morning across the burn scars, don't
anticipate rates to be high enough to support a flash flood risk.
Coverage and intensity of any showers and storms should diminish
over the next several hours. Cloud cover trends may be tricky
though, as both mid/high level cloud cover and low stratus is in
place over much of the area. Should see a slow clearing trend,
though clouds may stay on the cloudier side through midday. Made
some slight adjustments for the highs for today, but could see some
locations being cooler than currently forecast due to these clouds.

Once again, do anticipate the cloud cover to clear later today,
especially by midday and early afternoon. Despite, the cloud cover
in place this morning, most short term guidance still indicating a
decent potential to become rather unstable this afternoon into the
evening. Initially this will be for locations along and east of the
I-25 corridor, with instability building and CIN eroding, possibly
as soon as midday/noon. This initial CIN erosion will possibly occur
along the I-25 corridor from Pueblo north to the Palmer Divide, on
the western fringe of the cloud shield. In this scenario, there
would be more then enough instability and shear in place to support
any developing storm to quickly become strong to severe. With this
initial development, likely discrete, large hail and damaging winds
would be the main threats. Despite a decent threat of strong/severe
storms in this location during this time, the risk for strong/severe
storms will quickly shift more east across the plains. This will be
as daytime mixing and an overall eastward push of the more moist air
also pushes the instability east.

The risk for severe storms then moves over the far eastern plains by
mid to late afternoon, into the evening. Upper trough pushing
overhead and lee cyclone will provide focus for development within
instability axis and high dewpoint air approaching 60 degrees. Once
again, shear will be more than sufficient for organized/robust
development with large hail and damaging winds once again the main
threats. Within this axis, backed surface flow along trough axis and
moisture discontinuity will also support increased low level
helicity, with forecast soundings also showing this. In this
location, a tornado threat will also be in place. Showers and
thunderstorms may persist well into the night over the far eastern
plains, however, think the severe threat should diminish by mid to
late evening. A stronger storm or two can't be rule out though
during the overnight hours.

.LONG TERM...(Monday through Saturday)
Issued at 435 AM MDT Sun May 23 2021

...Isolated strong to severe thunderstorms possible over the
southeastern plains for both Monday and Tuesday...

...Some storms possible during the afternoon and evening each
day after Best chance for widespread thunderstorms will be

Monday through Tuesday...

The long wave trough with the associated upper level low is
continuing to fill and propagate to the northeast as it does. This
will allow the associated dryline boundary that will be draped
across the the southeastern portion of the CWA to initiate some
convection over the eastern plains, primarily over Baca, Prowers,
and eastern Kiowa counties, by later in the afternoon and through
the early evening. By later in the night, this boundary looks to
shift further east and should clear the area. CAPE values of greater
than 2500 J/kg will be present with lifted indexes of around -4 and
decent lapse rates, although helicity and shear values are not very
favorable for rotation, so it is possible that some storms could be
severe Therefore the main threat with these would more than likely
be only strong winds and hail, and not likely that there would be
any development of tornadoes. These storms should weaken by later in
the evening and most areas will be clear for Monday night so
temperatures cooling off right around the seasonal average for most
areas. Winds will be generally light for most areas, with only the
persistent stronger southwesterly flow for the higher mountains
and valleys. On Tuesday, the boundary does appear to retrograde
back to the north and west a bit and a weak cyclogenesis looks to
occur in southeastern CO, which could also provide a slight risk
of severe thunderstorms again for the far northeastern plains.

Wednesday...

Over all, the long wave pattern begins to take on a more zonal
flow, however, there is a perturbation with some weak troughing to
the north, coupled with some mid level moisture moving in, which
could allow for a better chance of developing showers and/or
thunderstorms over the mountains during the afternoon, and some of
these can move out into the plains later in the evening. The
deterministic models do begin to differ with the timing of this
trough moving in, and the ECMWF shows that there will be the
beginning of a cutoff low underneath the building ridge that moves
through later in the evening, which could increase the chance of
thunderstorms over the plains as well. The GFS only has the weak
troughing and ridging doesn't occur until Thursday. Increased
downsloping winds will allow for the plains to become very warm
and well above the seasonal average. Winds will be rather strong
and gusty over the San Luis Valley and RH values are relatively
low, although with recent green up, the confidence is very low of
there being critical fire weather conditions over this area.

Thursday through Saturday...

The deterministic and ensemble models do generally agree that
there will be a strengthening of high pressure over the region
that will allow for temperatures to warm considerably by later in
the week and be well above the seasonal average. Saturday will be
the warmest, with temperatures over 90 in the plains, low 80s in
the San Luis Valley and Upper Arkansas River Valley, and 50s to
70s in high country. There will be isolated chances of
thunderstorms developing during the afternoon over the mountains
nearly everyday, as there continues to be moisture moving in
upstream with a westerly wind component in the mid levels.

Sunday...

The deterministic models are hinting at there being a deepening of a
trough and developing low pressure center somewhere over CO, which
would greatly enhance chances of precipitation over the entire CWA
and also bring back in relatively cooler temperatures, although it
is still too far out in the forecast period to deem this to be
reliable, but it will be something to watch in the upcoming days to
see if the models remain consistent with this occuring.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM MDT Sun May 23 2021

Isolated thunderstorms could impact both the KCOS and KPUB
terminals through 20z before the threat area shifts east of both
terminals. Small hail, gusty erratic winds, and brief MVFR to IFR
cigs/vis will be possible with the stronger storms. There could
even be a brief GS or GR if storms can strengthen sufficiently.
Otherwise strong southerly winds gusting to around 40-45 kts will
be possible at all terminals this afternoon before winds diminish
this evening. Monday will be dry for the terminals with VFR
conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...KT
Hazardous weather outlook, May 23, 11:00 AM MST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Sun May 23 2021

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across the
southeast plains this afternoon and evening. A few severe
thunderstorms will be possible with hail up to 2 inches in
diameter, wind gusts up to 70 mph and locally heavy rainfall. An
isolated tornado will be possible east of I-25 and north of
highway 50 this afternoon. The greatest risk area will between
noon and 8 PM. Although the severe thunderstorm risk should
diminish by mid to late evening, a strong storm or two can not be
ruled out during the overnight hours, especially near the Kansas
border.

Strong winds gusting to around 50 mph are possible over much of
southern Colorado today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Active weather will be possible again for Monday and Tuesday across
the eastern plains with more thunderstorms developing during the
late afternoon and evening hours, some of the storms could be
strong to severe, especially over eastern Kiowa, Prowers, and
Baca counties. Some thunderstorms will be possible over the
mountains on Wednesday through Saturday, and some of these could
move out over the plains late in the evening as well.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast plains.

31/31

In the hours before

Local storm report, May 23, 7:02 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
802 AM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HEAVY RAIN       8 SE BOONE              38.17N 104.16W
05/23/2021  M0.80 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, May 23, 9:12 AM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1012 AM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      TRINIDAD                37.17N 104.51W
05/22/2021                   LAS ANIMAS         CO   NEWSPAPER

            NUMEROUS REPORTS OF FLOODING IN TRINIDAD
            WITH SEVERAL COUNTY ROADS WASHED OUT OR
            PARTIALLY WASHED OUT. PURGATOIRE RIVER
            REPORTED TO HAVE GONE OUT OF ITS BANKS IN A
            FEW PLACES ALONG HIGHWAY 12 WEST OF TRINIDAD
            THOUGH MIDNIGHT.

&&
Special weather statement, May 23, 10:37 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1137 AM MDT Sun May 23 2021

COZ086-231800-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
1137 AM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL NOON
MDT...

At 1137 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Salt Creek, or 14 miles south of Pueblo, moving
northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eastern Pueblo, Avondale, Salt Creek, Blende and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3794 10453 3803 10473 3836 10451 3828 10429
TIME...MOT...LOC 1737Z 208DEG 30KT 3806 10459

Heavener
Special weather statement, May 23, 11:02 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1202 PM MDT Sun May 23 2021

COZ085-086-231830-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
1202 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 1230 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blende, or 8 miles east of Pueblo, moving northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eastern Pueblo, Blende and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 10445 3825 10457 3870 10432 3861 10407
TIME...MOT...LOC 1801Z 210DEG 48KT 3830 10446

GH/CSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
May 23, 11:14 AM MST to 11:17 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Monarch Pass.

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
May 23, 12:40 PM MST to 12:43 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
May 23, 1:30 PM MST to 1:33 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Apache City.

High Wind, Canon City Vicinity / Eastern Fremont County

When
May 23, 5:20 PM MST to 5:23 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

Penrose.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963170, 963168, 963169, 963171.